South Carolina, 2011

Damaging Winds in South Carolina, August 12 to 13, 2011

August 12 to 13, 2011 · NWS CAE · 7 events in 4 counties and zones

mainly taking down trees and some powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered thunderstorms produced some severe weather across the area...mainly taking down trees and some powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 3:53 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 12, 3:53 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT FRI AUG 12 2011

.SYNOPSIS...
A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA THROUGH
SATURDAY. A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY.

&&

.NEAR TERM /TONIGHT/...
ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE
NEXT SEVERAL HOURS. BRIEF STRONG GUSTY WINDS AND HEAVY RAINFALL
MAY OCCUR IN THE STRONGER SLOW MOVING STORMS. TEMPS WILL REMAIN
IN MID TO UPPER 80S IN AREAS WITH SUNSHINE. AREAS THAT HAVE
RAINFALL...OR HAVE A STRONG GUST FRONT MOVE THROUGH COULD FALL
INTO THE 70S FOR PERIODS. PRECIP SHOULD DIMINISH BY MIDNIGHT.
CLOUDS WILL PERSIST THROUGH THE NIGHT WITH MIN TEMPS BETWEEN 70
AND 75 DEGREES.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
EXPECT MUCH OF THE SAME SATURDAY AS THE WEAK FRONTAL BOUNDARY
REMAINS TO THE SOUTH. WEAK IMPULSE MOVING THROUGH THE AFTERNOON
WILL KEEP A CHANCE OF AFTERNOON/EVENING CONVECTION IN THE AREA. A
COLD FRONT WILL APPROACH THE AREA SUNDAY ALONG WITH A NEGATIVELY
TILTED UPPER-LEVEL TROUGH. MOISTURE WILL BE INCREASING AHEAD OF
THE FRONT SO EXPECT A GREAT CHANCE OF WIDESPREAD PRECIP AND
LOCALLY ISOLATED SEVERE STORMS. HIGHS SHOULD BE CLOSER TO NORMAL
IN THE UPPER 80S TO LOWER 90S BECAUSE OF INCREASED SKY COVERAGE
AND INCREASING POPS. LOWS FOR SATURDAY NIGHT ARE EXPECTED TO RANGE
FROM 70 TO 75 DEGREES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GENERALLY DRIER AIR WILL MOVE IN ON MONDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. THE FRONT APPEARS TO SHIFT EAST OF THE
REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY.
SOME MOISTURE RECOVERY WILL LIKELY OCCUR LATER IN THE WEEK AS AN
UPPER TROUGH DEVELOPS OVER THE EASTERN SEABOARD. ISOLATED POPS
THROUGH MID-WEEK AND MAINLY LOW CHANCE POPS THURSDAY INTO FRIDAY. HIGHS
WILL BE MAINLY AROUND 90 TO THE LOWER 90S...WITH LOWS RANGING FROM
THE MID 60S TO AROUND 70 DEGREES.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
MVFR CIGS TO PERSIST IN THE CENTRAL MIDLANDS THROUGH MID AFTERNOON
THEN BECOMING VFR AFTER 22Z. MVFR CIGS AND VSBYS IN SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING. MVFR CIGS AND VSBYS BETWEEN 10Z
AND 14Z OVER MUCH OF THE AREA LATE TONIGHT/EARLY TOMORROW MORNING
THEN BECOMING VFR AFTER 15Z. GENERALLY VFR CONDITIONS REMAINDER OF
THE PERIOD EXCEPT IN THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 12, 3:48 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI AUG 12 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
448 PM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH GUSTY WINDS AND VERY
HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AHEAD OF
AN APPROACHING SYSTEM. AT THIS TIME THE MAIN THREAT APPEARS TO BE
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 11:29 AM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1229 PM EDT FRI AUG 12 2011

SCZ016-022-029-031-038-121730-
CHESTERFIELD-CLARENDON-KERSHAW-LEE-SUMTER-
1229 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW...LEE...SUMTER AND CLARENDON COUNTIES THROUGH 130 PM EDT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS OVER KERSHAW... LEE... EAST SUMTER... AND
CLARENDON COUNTIES MOVING EAST AT 10 MPH. LOCALLY HEAVY RAINS WILL
ACCOMPANY THESE STORMS WITH PONDING OF WATER ON ROADS AND LOW LYING
AREAS.  WIND GUSTS TO 50 MPH MAY ALSO OCCUR.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...CHERAW...CHESTERFIELD...MANNING...
MILLWOOD...MULBERRY...SOUTH SUMTER AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PONDING OF WATER ON ROADS AND LOW LYING AREAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 7983 3449 7989 3449 8005 3436 8028
      3433 8023 3437 8017 3423 8011 3415 8015
      3400 7990 3394 7997 3387 7988 3375 7999
      3361 8031 3446 8082 3452 8069 3448 8066
      3449 8055 3456 8055 3481 7994 3462 7978
TIME...MOT...LOC 1625Z 252DEG 7KT 3373 8021

SJN
Special weather statement, Aug 12, 3:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT FRI AUG 12 2011

SCZ030-035-122100-
AIKEN-BARNWELL-
413 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 500 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SAVANNAH RIVER SITE...MOVING EAST AT 5
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JACKSON...NEW ELLENTON AND SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3333 8138 3313 8164 3329 8184 3344 8167
TIME...MOT...LOC 2013Z 285DEG 5KT 3330 8167

MC

The radar

The Columbia radar (KCAE), 63 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
August 12, 4:15 PM EST to 4:17 PM EST
Where
Aiken County, 0.69 mi N of Windsor
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.490, -81.520

Sheriff reported trees down at the intersection of Hwy 78 and Cedar road.

Thunderstorm Wind, Aiken

When
August 13, 2:14 PM EST to 2:18 PM EST
Where
Aiken County, 0.58 mi E of North Augusta
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.500, -81.960

Public reported trees down in North Augusta.

Thunderstorm Wind, Newberry

When
August 13, 2:45 PM EST to 2:49 PM EST
Where
Newberry County, 0.57 mi W of Spearman
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
34.250, -81.690

Sheriff reported trees and powerlines down near the intersection of Stoney Battery road and Spearman road.

Thunderstorm Wind, Aiken

When
August 13, 3:14 PM EST to 3:18 PM EST
Where
Aiken County, 1 mi SW of Wagener to 1.64 mi WSW of Wagener
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.640, -81.382

DOT reported trees down on Wagener road and Trail road.

Thunderstorm Wind, Orangeburg

When
August 13, 3:52 PM EST to 3:56 PM EST
Where
Orangeburg County, 0.58 mi W of Cordova
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.430, -80.940

Sheriff reported trees down at the intersection of Blewer road and Dunn road.

Thunderstorm Wind, Bamberg

When
August 13, 4:05 PM EST to 4:09 PM EST
Where
Bamberg County, Olar
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.180, -81.180

Sheriff reported trees down at the intersection of US 321 and Hwy 64.

Thunderstorm Wind, Bamberg

When
August 13, 4:25 PM EST to 4:29 PM EST
Where
Bamberg County, 4.57 mi ESE of Schofield
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.098, -81.131

DOT reported a few trees down on Rivers Bridge road southwest of Ehrhardt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324752, 322211, 322214, 322224, 322222, 322217, 322225.